Tornadoes · United States · Texas · 2022

EF0 tornado, Spring Branch, Texas, January 8, 2022

This EF0 tornado ran 1.1 miles across Harris County on January 8, 2022, touching down at 11:55 PM CST and reaching 40 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 8, 2022
Touchdown
11:55 PM CST (05:55 UTC)
Lifted
11:58 PM CST (05:58 UTC)
On the ground
3 minutes
Path length
1.1 miles (1.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$70,000
County
Harris County
Touchdown point
29.791, -95.529
Lift-off point
29.813, -95.526
Record number
2201082355-01

The damage survey

9 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Facade collapse. Could be a construction issue based on lesser damage surrounding. However with snapped trunks on pines behind going with low end EF1.
  • Fence, decking knocked over.
  • Trunks snapped on pines...but fairly small trunk size, soft wood.
  • Large branch, tree also down nearby.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Scattered thunderstorms associated with the approach of an offshore low pressure system produced several tornadoes on the evening of January 8 and the early morning of January 9. These tornadoes resulted in several instances of property and tree damage across the Greater Houston Area. Some non-tornadic storms also produced strong, damaging wind gusts. Later, heavy rainfall associated with continuing thunderstorm activity resulted in flash flooding across the Houston Metro.

This tornado caused mostly intermittent EF0 damage along a one mile path. There was a small area of EF1 rated damage at the start of the path with a brick facade on a multi-story office building failing and nearby tree trunks snapped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Jan 8, 10:37 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 8, 10:37 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1037 PM CST Sat Jan 8 2022

.DISCUSSION...
A slow east-southeast moving surface boundary will provide
somewhat of a focusing mechanism for showers and thunderstorms
overnight...mainly locations east of a Madisonville to Matagorda
Bay line.

Conditions are such that the stronger cells may produce:
- an isolated tornado or two
- 30-60 mph wind gusts
- localized heavy rainfall in a short time period

Precise locations as to where the heaviest amounts fall is
unclear. Some may see 1/4" where locations 10-20 miles away could
see some 2-4" pockets. The primary hazard for the vast majority of
the area will be street flooding with any rain rates above
2"/hour.

One exception, however, will be northern Liberty and extreme southern Polk
Counties where radar estimates 4-10" of rainfall earlier today.
This particular area will be most prone to runoff and flash
flooding with any additional moderate to heavy rain.

Cold front is expected to move into northern parts of the area
Sunday morning and off the coast in the late afternoon and early
evening hours.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  66  43  58  35 /  20   0   0   0   0
Houston (IAH)              66  74  47  59  39 /  70  40  10  10   0
Galveston (GLS)            68  73  51  61  49 /  50  50  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CST tonight for the
     following zones: Bolivar Peninsula...Brazoria Islands...
     Galveston Island...Matagorda Islands.

GM...Small Craft Advisory until 9 AM CST Sunday for the following
     zones: Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

In the hours before

Special weather statement, Jan 8, 9:11 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
911 PM CST Sat Jan 8 2022

TXZ198-199-212-090345-
Grimes TX-Waller TX-Montgomery TX-
911 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern Grimes,
west central Montgomery and northeastern Waller Counties through 945
PM CST...

At 911 PM CST, Doppler radar was tracking a strong thunderstorm near
Magnolia, or near Pinehurst, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Conroe, Pinehurst, Panorama Village, Magnolia,
Montgomery, Todd Mission, Lake Conroe Dam and Dobbin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3014 9579 3025 9589 3053 9572 3037 9546
TIME...MOT...LOC 0311Z 215DEG 15KT 3027 9575

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 9:52 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
952 PM CST Sat Jan 8 2022

TXZ177-178-199-090415-
San Jacinto TX-Walker TX-Montgomery TX-
952 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery, western San Jacinto and southeastern Walker Counties
through 1015 PM CST...

At 952 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Montgomery, or 8 miles west of Willis, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, New Waverly and Huntsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Texas.

&&

LAT...LON 3037 9559 3046 9575 3073 9559 3057 9534
TIME...MOT...LOC 0352Z 215DEG 15KT 3048 9562

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 10:47 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1047 PM CST Sat Jan 8 2022

TXZ164-177-178-090515-
San Jacinto TX-Walker TX-Trinity TX-
1047 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southwestern
Trinity, northwestern San Jacinto and eastern Walker Counties through
1115 PM CST...

At 1047 PM CST, Doppler radar was tracking a strong thunderstorm over
Huntsville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Riverside and Huntsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for southeastern
Texas.

&&

LAT...LON 3058 9546 3066 9565 3097 9554 3086 9525
TIME...MOT...LOC 0447Z 205DEG 12KT 3069 9552

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 8, 11:12 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1112 PM CST Sat Jan 8 2022

TXZ199-213-090545-
Inland Harris TX-Montgomery TX-
1112 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of south central
Montgomery and north central Harris Counties through 1145 PM CST...

At 1111 PM CST, Doppler radar was tracking a strong thunderstorm
over Willowbrook, or near Jersey Village, moving northeast at 15
mph. Weak rotation was noted with this storm. A severe thunderstorm
or tornado warning may be required with further intensification.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tomball, Spring, The Woodlands, Splashtown, Willowbrook, Hooks
Airport and Greater Inwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for southeastern
Texas.

&&

LAT...LON 2989 9553 2992 9565 3018 9561 3007 9532
TIME...MOT...LOC 0511Z 205DEG 12KT 2995 9557

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Jan 8, 11:14 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1114 PM CST Sat Jan 8 2022

TXZ213-227-090545-
Inland Harris TX-Fort Bend TX-
1114 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of north central Fort
Bend and central Harris Counties through 1145 PM CST...

At 1114 PM CST, Doppler radar was tracking a strong thunderstorm
over Four Corners, or over Mission Bend, moving northeast at 35 mph.
Weak rotation was noted with this storm. A severe thunderstorm or
tornado warning may be required with further intensification.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Sugar Land, Jersey Village, Hunters Creek Village, Bunker
Hill Village, Piney Point Village, Town West, Northside / Northline,
Spring Branch North, Eldridge / West Oaks, Spring Branch West,
Addicks Park Ten, Spring Valley, Mission Bend, northwestern Greater
Heights, Pecan Grove, northwestern Memorial Park, Hedwig Village,
Hilshire Village, Spring Branch East and Spring Branch Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for southeastern
Texas.

&&

LAT...LON 2961 9567 2967 9579 3001 9559 2985 9534
TIME...MOT...LOC 0514Z 216DEG 29KT 2967 9570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Jan 8, 11:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1136 PM CST Sat Jan 8 2022

TXZ199-090600-
Montgomery TX-
1136 PM CST Sat Jan 8 2022

...A strong thunderstorm will impact portions of southeastern
Montgomery County through MIDNIGHT CST...

At 1134 PM CST, Doppler radar was tracking a strong thunderstorm
over Splashtown, or near Spring, moving northeast at 25 mph. There
is some weak rotation with this storm and will continue to be
monitored.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Conroe, The Woodlands, Oak Ridge North, Shenandoah, Cut And
Shoot, Woodloch, The Woodlands Pavillion, Porter Heights and Chateau
Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for southeastern
Texas.

&&

LAT...LON 3008 9533 3009 9536 3009 9538 3010 9540
      3012 9541 3012 9544 3015 9551 3039 9545
      3027 9518
TIME...MOT...LOC 0534Z 207DEG 23KT 3009 9547

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 00:00Z

5.9 hours before the tornado, 227 km from the path. January 9, 2022.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2022-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1187 joules per kilogram, CIN -29, lifted condensation level 557 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2022-01-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 224 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
15 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Houston Dunn (MCJ), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 57 km away, was scanning. The volume nearest the touchdown began at 05:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of January 8, 2022

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 83:55 PM CSTEF0Harris, TX0.830$50,000
January 84:22 PM CSTEF0Liberty, TX0.120
January 89:40 PM CSTEF0Montgomery, TX0.5200$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.